28 August 2018
TUESDAY, Aug. 28, 2018 (HealthDay News) — Those full-body scanners used for security checks in airports, train stations and some public buildings are safe for people with implanted heart pacemakers and defibrillators, a new study found. Nearly 4 million people worldwide have these types of devices, but it’s been unclear whether their functioning is affected by body scanners, the study authors said. The scanners emit millimeter waves that bounce off the skin and create an image of the body and any hidden objects, explained the authors, who presented their findings this week at the annual meeting of the European Society of Cardiology, in Munich, Germany. The study included 300 patients in Germany with a pacemaker, implantable cardioverter defibrillator (ICD) or cardiac resynchronization therapy (CRT) device. The functioning of the devices was monitored as the patients underwent a full-body security scan in a hospital. “We found no evidence of electromagnetic interference or device malfunction with the full-body scanner we tested and can conclude that scanning is safe for patients with implanted cardiac devices,” said study author Dr. Carsten Lennerz, of the German Heart Centre Munich, and the German Center for Cardiovascular Research. “This may be because cardiac devices filter out high-frequency signals such as millimeter waves, the waves hardly penetrate the body at all, and the scan time is very short [usually around 100 milliseconds],” he said in a society news release. Lennerz said a multicenter survey of 800 patients with cardiac devices found that 80 percent worry about the safety of security body scanners and would refuse a scan, preferring a manual check instead. “This takes more time and requires giving medical details to security staff,” he said. “The study suggests that millimeter wave body scanners pose no threat to patients with pacemakers, ICDs and CRT devices, and there is no need for specific protocols or restrictions on their use,” Lennerz concluded. The society’s meeting concludes Wednesday. Research presented at medical meetings is usually viewed as preliminary if it hasn’t been published in a peer-reviewed journal. More information The American Heart Association has more on implantable medical devices.
23 February 2018
FRIDAY, Feb. 23, 2018 (HealthDay News) — The antibiotic clarithromycin (brand name: Biaxin) may increase the long-term risk of heart problems and death in patients with heart disease, according to U.S. health officials. As a result, the federal Food and Drug Administration said Thursday that it’s recommending that doctors carefully weigh the benefits and risks of the drug before prescribing it to patients with heart problems. The agency said its warning is based on a 10-year follow-up study of patients with coronary heart disease. The study found an unexpected and unexplained increase in deaths among heart disease patients who took clarithromycin for two weeks and were followed for one year or longer. There’s no clear explanation for how clarithromycin would increase heart disease patients’ risk of death, the FDA said in a news release. One heart specialist said this type of alert is worth heeding, however. “It is important for health professionals and pharmacists to identify potential interactions between medications and eliminate prescription errors to prevent this risk,” said Dr. Marcin Kowalski. He directs cardiac electrophysiology at Staten Island University Hospital in New York City. The FDA said it has added a new warning about this increased risk for heart patients, and is advising doctors to consider prescribing other antibiotics to these patients. The agency added that it will continue to monitor safety reports in patients taking clarithromycin. The antibiotic is used to treat many types of infections affecting the skin, ears, sinuses, lungs and other parts of the body. Doctors should talk to their heart patients about the risks and benefits of clarithromycin and alternative treatments. If doctors prescribe clarithromycin to patients with heart disease, they should inform those patients about the signs and symptoms of cardiovascular problems, the FDA said. And patients with heart disease should tell their doctor about their condition, especially when they are being prescribed an antibiotic to treat an infection. Heart disease patients should not stop taking their heart disease medicine or antibiotic without first talking to their doctor, the FDA said. Patients taking the antibiotic should seek immediate medical attention if they experience symptoms of a heart attack or stroke, such as chest pain, shortness of breath or trouble breathing, pain or weakness in one part or side of the body, or slurred speech, the agency said. Dr. Satjit Bhusri is a cardiologist at Lenox Hill Hospital in New York City. He said, “Although this study suggests an association between this specific antibiotic, there have not been any direct correlations to increased heart disease. “I would also extend this to all antibiotics in general. A short course of antibiotic therapy for a bacterial infection should be initiated if indicated by the physician; and a history of antibiotic therapy, at this time, should not be considered a risk factor for heart disease,” he said. More information The U.S. National Library of Medicine has more on clarithromycin.